Indomethacin is a type of nonsteroidal anti-inflammatory drug. It is used to relieve pain, swelling, and inflammation. Indomethacin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Indomethacin can be harmful in large amounts.
Indocin is the name of the medicine that contains indomethacin.
Below are symptoms of an indomethacin overdose in different parts of the body.
EYES, EARS, NOSE, AND THROAT
BLADDER AND KIDNEYS
- Little or no urine output
HEART AND BLOOD
STOMACH AND INTESTINES
- Possible loss of blood through the stomach and intestines
- Stomach pain
- Vomiting (sometimes with blood)
LUNGS AND AIRWAYS
- Difficulty breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Delirium (person is not making sense)
- Fatigue and weakness
- Numbness and tingling
- Blistering rash
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- ECG (electrocardiogram or heart tracing)
- Endoscopy -- camera placed down the throat to check for burns in the esophagus and stomach
- Fluids through a vein (by IV)
- Medicine to treat symptoms
- Activated charcoal
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
How well someone does depends on how much indomethacin was swallowed and how quickly treatment is received. The faster the medical help is received, the better the chance for recovery.
A mild overdose of this medicine does not usually cause serious problems. There may be some stomach pain and vomiting (possibly with blood).
However, a large amount of internal bleeding is possible, and a blood transfusion may be needed. Endoscopy may be needed to stop the internal bleeding.
In rare cases, there can be ringing in the ears and a bad headache. But these symptoms will likely pass as well.
If kidney damage is severe, dialysis (kidney machine) may be needed until kidney function returns. In some cases, the damage is permanent.
A large overdose can be very harmful to children and adults. Death may occur.
Aronson JK. Non-steroidal anti-inflammatory drugs (NSAIDs). In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:236-272.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.